Hypoglycaemia, otherwise called a hypo or a low, occurs when a person’s blood glucose level (BGL) falls below 4mmol/L.
For people with diabetes, when the balance isn’t quite right between medication (insulin injections and oral medications) and food and activity, a hypo may occur.
It is important to treat a hypo quickly to stop your BGL from falling even lower and you becoming seriously unwell.
Hypos can occur in people with diabetes who take insulin or other types of glucose-lowering medications.
It’s vital you learn how to treat a hypo.
What causes a hypo?
Hypoglycaemia can be caused by one or a number of events, such as:
- Too much insulin or other glucose lowering diabetes tablets
- Delaying or missing a meal
- Not eating enough carbohydrate to match the amount of insulin or medication given
- Unplanned physical activity*
- More strenuous exercise than usual*
- Drinking alcohol – the risk of hypoglycaemia increases the more alcohol you drink
- Stress and anxiety
*Hypoglycaemia may be delayed for 12 hours or more after exercise
What are the symptoms of a hypo?
Symptoms will vary from person to person, and may include:
- Weakness, trembling or shaking
- Light headedness
- Lack of concentration/ behaviour change
- Numbness or tingling around the lips and fingers
If you feel any of these symptoms, test your blood glucose level and if it is low treat immediately. If you don’t have time to test – treat as if it is a hypo.
Managing a hypo
If you are having frequent or unexplained hypos, you need to speak to your doctor or diabetes educator.
Hypoglycaemia can make it hard to concentrate and carry out everyday activities.
Some activities, such as driving and operating machinery, are safer to conduct if your BGLs are 5.0mmol/L or higher.
If you are at risk of a hypo it is recommended to be prepared and carry a “hypo kit”. This can be kept on you personally, kept at home and taken when you’re out.
A hypo kit needs to contain a few essential items:
- Monitoring equipment (blood glucose meter, glucose strips and lancet device)
- 2 or 3 quick acting glucose treatments:
- Jellybeans or snakes
- Glucose tablets or gels (ideally in pre-packaged portions of 15 grams).
- Non-diet soft drink or fruit juice
- Preferred hypo treatments that are easily to carry in a handbag or backpack
- Follow up, longer acting carbohydrate such as a sandwich, fruit, muesli bar or packet of dry crackers.
A few tips…
- Always carry your hypo kit.
- Keep a hypo kit at school or your workplace.
- If you are driving and develop signs of a hypo, pull over to the side of the road, stop your car, and treat the hypo. Do not drive until you are fully recovered.
- If you are doing strenuous exercise you may need extra carbohydrate before and during activity.
- Make sure your family, friends and employer/teachers know what to do if you can’t help yourself during a hypo.
- Consider wearing a diabetes medical alert identification bracelet, especially if you're on a diabetes medication that can potentially cause hypoglycaemia.
Contact Diabetes SA on 1300 198 204 if you would like to discuss hypoglycaemia with a health professional.